Format

Send to

Choose Destination
J Emerg Med. 2019 May 16. pii: S0736-4679(19)30323-3. doi: 10.1016/j.jemermed.2019.04.015. [Epub ahead of print]

An Emergency Department Presentation of Severe Colitis After a Home Hydrogen Peroxide Enema.

Author information

1
Albert Einstein College of Medicine, Bronx, New York; Department of Emergency Medicine, Jacobi Hospital, Bronx, New York; Department of Emergency Medicine, Montefiore Hospital, Bronx, New York.
2
Albert Einstein College of Medicine, Bronx, New York; Department of Surgery, Jacobi Hospital, Bronx, New York.
3
Albert Einstein College of Medicine, Bronx, New York; Department of Emergency Medicine, Jacobi Hospital, Bronx, New York.

Abstract

BACKGROUND:

Health information found on open access Internet platforms is often unscrutinized, unreliable, and can lead to considerable morbidity for patients and their presentation to the emergency department. Currently, home treatments for constipation and other gastrointestinal ailments featuring the use of hydrogen peroxide (H2O2) enemas are readily available.

CASE REPORT:

We present a case of a 48-year-old female with a history of fibroids who presented to the emergency department with acute abdominal pain after self-administering a 3% H2O2 enema, which she learned about on the Internet as a treatment for constipation. She subsequently developed a severe colitis with evidence of pneumatosis and focal perforation. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Although toxicity from oral ingestions of H2O2 is well described in the literature, there are few reports of the sequelae related to rectal administration. Due to its significant morbidity and the public health concerns related to this mechanism of toxicity, emergency physicians are at the frontlines for diagnosing and properly managing these patients. This case report reviews the patient's presentation, findings, and management.

KEYWORDS:

emergency medicine; public health; toxicology

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center